Induction of early puberty in a boy after treatment with oxandrolone?

Horm Res. 1998;50(1):46-8. doi: 10.1159/000023201.

Abstract

We report on a 9-year-old boy with early puberty who had been treated with oxandrolone because of constitutional delay of growth. Treatment was started at the age of 6.25 years. During the treatment with oxandrolone over 22 months, the height velocity increased above the 97th percentile, and bone age developed twice as fast as chronological age. After discontinuing the medication, the growth velocity did not decrease, and the bone age still accelerated. When he was 9.1 years old, testicular volume had increased to 12 ml, pubic hair stage had progressed and he developed a mild facial acne. We hypothesize that oxandrolone could have induced an early onset of puberty in this boy. We conclude that treatment with oxandrolone in young children should be considered carefully and be used for short periods only. Potential side effects might include the rapid acceleration of puberty and skeletal maturation.

Publication types

  • Case Reports

MeSH terms

  • Age Determination by Skeleton
  • Anabolic Agents / adverse effects*
  • Anabolic Agents / therapeutic use
  • Bone Development
  • Child
  • Growth Disorders / drug therapy
  • Humans
  • Male
  • Oxandrolone / adverse effects*
  • Oxandrolone / therapeutic use
  • Puberty, Precocious / chemically induced*

Substances

  • Anabolic Agents
  • Oxandrolone